West Virginia, 2011

Flash Flooding and Hail in West Virginia, May 10 to 11, 2011

May 10 to 11, 2011 · NWS RLX · 9 events in 4 counties and zones

Repetitive showers and thunderstorms, moved southeast through southeast Ohio and into portions of northeast Kentucky, and western West Virginia between 1500E and 1900E on Tuesday, the 10th. This convection was just northeast of a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Repetitive showers and thunderstorms, moved southeast through southeast Ohio and into portions of northeast Kentucky, and western West Virginia between 1500E and 1900E on Tuesday, the 10th.

This convection was just northeast of a warm front. A sharp dew point gradient existed across the front. Surface dew points were around 70 degrees just southwest of the boundary.

Initially, the main impact was large hail. As back building caused repetitive showers and thunderstorms, flooding became the primary issue. Maximum rain amounts of 2.5 to 3 inches were observed in portions of Wayne and Cabell Counties. The Huntington airport measured 2.78 inches of rain. The cooperative observer in West Huntington had 2.58 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 1:44 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 10, 1:44 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT TUE MAY 10 2011

.SYNOPSIS...
EAST OF FRONT DEW POINTS AND INSTABILITY INCREASE THIS AFTERNOON INTO
THIS EVENING.  THIS COMBINED WITH UPPER LEVEL DYNAMICS KEEP THE
THREAT OF STORM TSTMS INTO THE EVENING.  WINDS THE PRIMARY ISSUE.
POPS LOWER TONIGHT AS SUNS ENERGY REMOVED.  SIMILAR PATTERN SETS UP
FOR WEDNESDAY AFTERNOON EXCEPT THE PRESENCE OF STRONG DYNAMICS WILL
BE LESSENED.  AS A RESULT HAVE GONE WITH CHANCE POPS THEN.  KEPT
CLOSE TO GUIDANCE TEMPS RAISING MINS A BIT TONIGHT WITH HIGH DEW
POINTS AND CLOUD REMNANTS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FOCUS OF NEW MODEL RUNS CONTINUES TO BE OVER THE SW PORTION OF
FORECAST AREA. MADE SOME MINOR ADJUSTMENTS TO HOURLY POP FORECAST
BUT KEPT THE SAME PATTERN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
QUASI-STATIONARY COLD FRONT REMAINS TO OUR SOUTHWEST AS WEAK WAVES
RIPPLE THROUGH BAROCLINIC ZONE THROUGH THE PERIOD. EXPECT SHOWER
DEVELOPMENT TO CONTINUE ALONG THE BOUNDARY...WITH DIURNAL
ENHANCEMENT. MODELS EACH HAVE THEIR OWN TAKE ON HOW THEY HANDLE
FRONT JUXTAPOSITION OF THE FRONT OVER THE NEXT FEW DAYS.
HOWEVER...WHETHER FRONT WAGGLES NORTH OR SOUTH NEAR OUR FORECAST
AREA WILL PRIMARILY BE DRIVEN BY MESOSCALE PROCESS WHICH MODELS
MAY NOT BE HANDLING ALL THAT WELL. SO..BEST FORECAST APPROACH WAS
TO KEEP CHC POPS TRENDING HIGHER DURING THE AFTERNOON HOURS...WITH
HIGHER CHANCES IN VICINITY OF THE FRONT.

FOR TEMPS...USED RAW CONSENSUS MOS VALUES WITH A FEW TWEAKS...
WHICH RESULTED IN LITTLE CHANGE FROM PREVIOUS FCSTED VALUES. MAIN
TWEAKS WERE TO KEEP OVERNIGHT MINS ON THE WARM SIDE OF MOS
VALUES...DUE TO THE LACK OF RADIATIONAL COOLING...AS RAGGED
SKIES DURING THE MORNING HOURS SHOULD HELP KEEP MORNING LOWS FROM
DIPPING MUCH. THIS TREND WAS ALSO FEATURED IN THE PREVIOUS
FORECAST PACKAGE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
OVERALL PATTERN SHOWS LITTLE CHANGE. HOWEVER...MODELS DO PUSH
FRONTAL BOUNDARY EAST OF THE AREA BY SATURDAY MORNING AS AN AREA
OF LOW PRESSURE WORKS ITS WAY TO THE EAST. THE ECMWF CONTS TO BE
THE SLOWER OF THE MODELS IN PUSHING LOW PRESSURE AREA TO THE
EAST...AND BASED ON THE STAGNANT NATURE OF THE WX PATTERN...THE
MODEL OF CHOICE IS THE ECMWF IN HOW IT HANDLES OVERALL SYNOPTIC
PATTERN. USED HPC VALUES WITH MINOR ADJUSTMENTS TO POPULATE
GRIDDED FCST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STRONGEST THUNDERSTORMS OVER SW PORTION OF FORECAST AREA INTO THIS
EVENING WITH STRONG GUSTS MOST LIKELY THE GREATEST THREAT.  CLOUD
BASES EXPECTED TO REMAIN ABOVE 3000 FT EXCEPT MVFR IN THE CLOSE
VICINITY TO STORMS.  CLOUD REMNANTS EXPECTED TONIGHT SO HAVE
MINIMIZED FOG THREAT TO MVFR IN RIVER VALLEYS WITH SOME IFR TOWARDS
DAWN OVER SOUTHERN PORTION OF FORECAST AREA WHERE MOST PRECIPITATION
WILL OCCUR.  EVERYTHING IMPROVING TO VFR WEDNESDAY MORNING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND
THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA
AND SOUTHWEST VIRGINIA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...AAR
Hazardous weather outlook, May 10, 2:37 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 10 2011

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-036>040-046-
047-111945-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
337 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-111945-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-WAYNE-CABELL-MASON-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
337 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033>035-111945-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-
337 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, May 10, 3:44 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
444 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             GREENUP                 38.53N 82.95W
05/10/2011  U0.75 INCH       GREENUP            KY   PUBLIC

            EVENT OCCURRED BETWEEN
            420 PM 05/10/2011 AND 435 PM 05/10/2011

&&

NNNN
Special weather statement, May 10, 3:49 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT TUE MAY 10 2011

WVZ007-008-014-015-102115-
JACKSON WV-KANAWHA WV-MASON WV-PUTNAM WV-
449 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...NORTHWESTERN
KANAWHA...SOUTHERN JACKSON AND SOUTHERN MASON COUNTIES...

AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF POINT PLEASANT...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...SPOTTERS HAVE REPORTED A HALF INCH OF RAIN
FALLING IN 15 MINUTES. THE HEAVY RAIN COULD CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRIMMS LANDING AROUND 455 PM...FRAZIERS
BOTTOM AROUND 500 PM...ELEANOR AROUND 510 PM AND LIBERTY AROUND 515
PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 55 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 98 AND
125 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 13.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3883 8201 3862 8153 3858 8151 3855 8147
      3855 8139 3854 8138 3831 8162 3865 8216

24
Local storm report, May 10, 3:55 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
455 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             ASHLAND                 38.42N 82.72W
05/10/2011  U1.00 INCH       BOYD               KY   PUBLIC

&&

NNNN
Local storm report, May 10, 3:57 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
457 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             GREENUP                 38.53N 82.95W
05/10/2011  U0.88 INCH       GREENUP            KY   PUBLIC

            EVENT OCCURRED BETWEEN
            421 PM 05/10/2011 AND 436 PM 05/10/2011

&&

NNNN
Special weather statement, May 10, 4:04 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT TUE MAY 10 2011

KYZ103-OHZ087-WVZ005-006-102145-
BOYD KY-CABELL WV-LAWRENCE OH-WAYNE WV-
504 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHERN WAYNE...SOUTHERN
LAWRENCE AND SOUTHWESTERN CABELL COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASHLAND...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CATLETTSBURG AROUND 510 PM...KENOVA...
CEREDO...AND SOUTH POINT AROUND 515 PM...BURLINGTON...BURLINGTON...
AND LOCKWOOD AROUND 520 PM...CHESAPEAKE AROUND 530 PM...HUNTINGTON
AROUND 535 PM AND LAVALETTE AROUND 540 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 182 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 19
IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8275 3850 8267 3854 8270 3855 8269
      3839 8219 3817 8232 3838 8279

24
Local storm report, May 10, 4:17 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
517 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 NE GREENBO LAKE       38.54N  82.85W
05/10/2011  E1.75 INCH       GREENUP            KY   PUBLIC

            REPORTS OF GOLF BALL SIZED HAIL OUTSIDE OF ARGILLITE...
            KY.

&&

EVENT NUMBER RLX1100574

ARB

The radar

The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kanawha

When
May 10, 4:28 PM EST
Where
Kanawha County, Charleston
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.350, -81.630

Hail, Wayne

When
May 10, 4:42 PM EST
Where
Wayne County, Kenova
Measured
0.75 in hail
Reported by
Public
Coordinates
38.420, -82.580

Hail, Kanawha

When
May 10, 5:08 PM EST
Where
Kanawha County, Pratt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -81.380

Hail, Kanawha

When
May 10, 5:08 PM EST
Where
Kanawha County, Hugheston
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.200, -81.370

Hail, Fayette

When
May 10, 5:22 PM EST
Where
Fayette County, Fayetteville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.050, -81.100

Hail, Cabell

When
May 10, 6:50 PM EST
Where
Cabell County, 1.94 mi ESE of Huntington
Measured
1 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.414, -82.435

Thunderstorm Wind, Wayne

When
May 10, 7:10 PM EST
Where
Wayne County, Ft Gay
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.120, -82.600

Several trees were blown down throughout the community. Extensive power outages and scattered damage to structures occurred. The damage also crossed the river to Louisa in Kentucky.

Flash Flood, Cabell

When
May 10, 7:15 PM EST to 11:45 PM EST
Where
Cabell County, Huntington to Hodges
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
38.420, -82.470

Serious street flooding was common near the Wayne County line. A few hillsides became unstable due to the saturated ground. A few homes had water in their basements along Harveytown and Johnstown Roads.

Flash Flood, Wayne

When
May 10, 7:15 PM EST to May 11, 1:00 AM EST
Where
Wayne County, 0.63 mi ENE of Komova to 0.63 mi E of Westmoreland
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
38.405, -82.590

Several roads were flooded by small streams, including roads around Lavalette and Spring Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299450, 299446, 299452, 299453, 299449, 299448, 299426, 299465, 299480.